Tornado, Kit Carson
- When
- June 4, 10:40 AM MST
- Where
- Kit Carson County, 15 mi N of Stratton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.517, -102.600
Brief touchdown. No damage.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 8:41 AM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 941 AM MDT WED JUN 4 2003 WILL BE HAVING TO MAKE CHANGES IN THE FORECAST...MAINLY FOR PRECIPITATION. PRECIPITATION IS EXPANDING ACROSS EASTERN COLORADO AND IS MOVING EAST STEADILY. PRECIPITATION LOOKS TO BE DRIVEN BY GOOD SURFACE MOISTURE CONVERGENCE...700 TO 500 MB SHORTWAVE...AND SPEED DIVERGENCE FROM 250 MB JET. THESE FEATURES STAY IN PLACE OR STEADILY MOVE TOWARD THE EAST. ALSO TO MAKE THINGS MORE INTERESTING A SURFACE BOUNDARY IS DIVIDING THE FORECAST AREA IN A NORTHWEST TO SOUTHEAST HALF. ONE SURFACE LOW IS NEAR GOODLAND WITH ANOTHER OVER SOUTHEAST COLORADO. ONLY MODEL THAT LOOKS TO HAVE A CLUE ON SURFACE PATTERN IS THE RUC. HOWEVER...IT IS NOT CATCHING THE THE SOUTHEAST COLORADO LOW VERY WELL EVEN THOUGH IT KEEPS THE BOUNDARY. THE RUC THEN EXPLODES PRECIPITATION FROM WEST TO EAST ALONG THIS BOUNDARY IN THE AFTERNOON. AS IT LOOKS NOW...THERE WILL BE A CHANCE ACROSS THE ENTIRE FORECAST AREA. HIGHEST CHANCES WILL BE SOUTHWEST AND WEST AND WILL BE LOWEST IN THE NORTHEAST...AND WILL TIER IT THAT WAY. WILL UPDATE WINDS USING THE RUC. TEMPS ARE IN THE MID TO UPPER 50S IN COLORADO AND UPPER 50S TO LOWER 60S OVER THE REST OF THE AREA. WILL PROBABLY LOWER MAXES A LITTLE DUE TO THE CURRENT/EXPECTED CLOUD COVER AND PRECIPITATION. .GLD...NONE. BULLER
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1130 AM MDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A MOIST AND SOMEWHAT UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE REGION. NUMEROUS SURFACE BOUNDARIES ARE ALSO DRAPED ACROSS THE AREA. A COUPLE OF UPPER LEVEL STORM SYSTEMS AND MODERATELY STRONG JET STREAM WINDS WILL INTERACT WITH THE AIR MASS AND BOUNDARIES TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE ENTIRE AREA. THE AIR MASS IS COLD IN THE MIDDLE LEVELS OF THE ATMOSPHERE...SO HAIL WILL BE THE MAIN THREAT FROM THESE STORMS. IN ADDITION...ANY THUNDERSTORMS DEVELOPING ALONG A BOUNDARY WILL ALSO HAVE THE POTENTIAL TO PRODUCE FUNNEL CLOUDS AND PERHAPS A BRIEF TORNADO. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY NIGHT AS JET STREAM WINDS ALOFT TRANSPORT UPPER LEVEL DISTURBANCES ACROSS THE AREA. AT THIS TIME...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE ENTIRE AREA. BULLER/DLF
COZ091-KSZ013-041800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT WED JUN 4 2003 ...FUNNEL CLOUDS SIGHTED OVER KIT CARSON AND SHERMAN COUNTIES... AT 11 AM MDT TWO FUNNEL CLOUDS WERE SIGHTED OVER SHERMAN COUNTY ABOUT THREE MILES WEST OF GOODLAND. TWO MORE FUNNEL CLOUDS WERE SPOTTED NEAR FLAGLER COLORADO IN KIT CARSON COUNTY. THE CLOUDS DISSIPATED BEFORE REACHING THE GROUND. CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD FORMATION. STAY TUNED FOR WARNINGS AND STATEMENTS REGARDING THIS SITUATION. MENTZER
The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
1 tornado. Local standard time, as filed.
Brief touchdown. No damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360183.